Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 7, NWS Austin/San Antonio, TX

October 28, 201029 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Oct 28, 2010, 4:29 AM CDT for 29 counties in Texas. It took effect at Oct 28, 2010, 9:08 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2010, 4:29 AM CDT (09:29 UTC)
In effect from
Oct 28, 2010, 9:08 AM CDT
Expired
Oct 28, 2010, 7:00 PM CDT
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 29 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 31 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2010-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2010-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WWUS84 KEWX 280929
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 AM CDT THU OCT 28 2010

...A COLD FRONT WILL BRING LOW RELATIVE HUMIDITIES AND GUSTY
NORTHERLY WINDS TO MUCH OF THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS TODAY...

.STRONG POST FRONTAL WINDS WILL ALLOW A DRY AIRMASS TO OVERSPREAD
SOUTH CENTRAL TEXAS TODAY. RELATIVE HUMIDITIES WILL FALL BELOW 20
PERCENT THIS AFTERNOON. SUSTAINED NORTHERLY WINDS OF 15 TO 25 MPH
CAN BE EXPECTED ALONG WITH GUSTS OF 30 TO 35 MPH. THIS WILL RESULT
IN CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL DIMINISH THIS
EVENING AND RELATIVE HUMIDITIES WILL SLOWLY RECOVER OVERNIGHT.

TXZ171>173-185>194-203>209-218>225-228-290000-
/O.NEW.KEWX.FW.W.0007.101028T1600Z-101029T0000Z/
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
429 AM CDT THU OCT 28 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING. 

THE RED FLAG WARNING IS IN EFFECT ALONG AND EAST OF A LINE FROM 
CATARINA TO LEAKEY TO FREDERICKSBURG TO BURNET. THIS INCLUDES
THE FOLLOWING COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...
FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...
KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...WILSON AND ZAVALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
1 follow-up statement
491 
WWUS84 KEWX 281408
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
908 AM CDT THU OCT 28 2010

...THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING... 

.STRONG POST FRONTAL WINDS WILL ALLOW A DRY AIRMASS TO OVERSPREAD
SOUTH CENTRAL TEXAS TODAY. RELATIVE HUMIDITIES WILL FALL BELOW 20
PERCENT ACROSS ALL AREAS BY LATE THIS MORNING. SUSTAINED NORTHERLY
WINDS OF 15 TO 25 MPH CAN BE EXPECTED ALONG WITH GUSTS OF 30 TO 35
MPH. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. WINDS
WILL DIMINISH THIS EVENING AND RELATIVE HUMIDITIES WILL SLOWLY
RECOVER OVERNIGHT.

TXZ171>173-185>194-203>209-218>225-228-290000-
/O.EXT.KEWX.FW.W.0007.101028T1408Z-101029T0000Z/
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
908 AM CDT THU OCT 28 2010

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

THE RED FLAG WARNING IS IN EFFECT ALONG AND EAST OF A LINE FROM
CATARINA TO LEAKEY TO FREDERICKSBURG TO BURNET. THIS INCLUDES THE
FOLLOWING COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...
 FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL... KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...
UVALDE... WILLIAMSON...WILSON AND ZAVALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Oct 28, 4:05 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 28, 4:05 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT THU OCT 28 2010

.DISCUSSION...
THIS MORNING THE COLD FRONT WAS EXITING OUR SOUTHERN COUNTIES. SHOWERS
AND THUNDERSTORMS WERE DEVELOPING ALONG THIS BOUNDARY FROM GOLIAD TO
BEAUMONT. GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BE THE MOST
SIGNIFICANT WEATHER ITEMS OF INTEREST FOR TODAY. VAD WIND PROFILES AT
KDFX AND KEWX DEPICT NORTHERLY WINDS OF 25 TO 40 KTS AT 2 TO 3K FT.
THESE WINDS WILL MIX TO THE SFC TODAY...SO EXPECT SUSTAINED WINDS
OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH. THIS IS JUST BELOW OUR
LOCAL WIND ADVISORY CRITERIA. THE EXPOSED ASOS LOCATIONS OF NEW
BRAUNFELS...SAN MARCOS AND GEORGETOWN MAY BRIEFLY RECORD HIGHER
WINDS THIS AFTERNOON. AFTERNOON TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMALS. RELATIVE HUMIDITIES WILL ALSO BE LOW THIS
AFTERNOON...FALLING INTO THE MID AND UPPER TEENS. WATCH OUT FOR
STATIC ELECTRICITY TODAY.

A CLEAR AND COLD NIGHT IS EXPECTED ACROSS SOUTH CENTRAL TEXAS. THE LOW
DEWPOINTS WILL ALLOW THE AIRMASS TO COOL RAPIDLY AFTER SUNSET. WINDS
WILL DIMINISH...BUT WILL NOT GO CALM...SO SOME MIXING IN THE LOWER
LEVELS WILL OCCUR TONIGHT. LOW TEMPS WILL FLIRT WITH THE FREEZING MARK
ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU...THE LOWEST EXPECTED IS
34 DEGREES.

THE DRY AIRMASS WILL ALLOW FOR LARGE DIURNAL SWINGS OF 30 TO 35 DEGREES
FRIDAY AND SATURDAY. AFTERNOON TEMPERATURES ON FRIDAY WILL BE AT OR
SLIGHTLY BELOW NORMAL...FOLLOWED BY ANOTHER COLD NIGHT. LOWS SATURDAY
MORNING WILL SEE POCKETS OF MID 30S...STILL ABOVE FREEZING.

THE SFC HIGH WILL SHIFT EASTWARD LATE IN THE WEEKEND WHICH WILL ALLOW
GULF MOISTURE TO RETURN NORTHWARD. THE HIGHER DEWPOINTS WILL MODERATE
THE LOW TEMPS BEGINNING SUNDAY MORNING. PATCHY AND SHALLOW GROUND FOG
WILL BE POSSIBLE SUNDAY MORNING WITH A MORE WIDESPREAD FOG EVENT
POSSIBLE MONDAY MORNING ALONG AND EAST OF THE I-35 CORRIDOR.

THE NEXT COLD FRONT IS EXPECTED MONDAY NIGHT INTO TUESDAY MORNING. THERE
IS A DISAGREEMENT WITH THE MODELS ON THE STRENGTH OF THIS SYSTEM. THE
GFS IS THE WEAKEST WHILE THE ECMWF DEPICTS A SHARPER UPPER LEVEL TROF
WITH A LOW BEING PINCHED OFF OVER NORTHEAST MEXICO. WILL GO WITH A
COMPROMISE. THE FRONT WILL BE STRONGER THAN ADVERTISED BY THE GFS BUT
NOT AS WET AS THE ECMWF. THAT MEANS ONLY A SLIGHT CHANCE OF PCPN ACROSS
OUR EXTREME SOUTHERN COUNTIES MONDAY NIGHT/TUESDAY MORNING AS THE
FRONT ENCOUNTERS DEEPER GULF MOISTURE. AFTERNOON TEMPS ON TUESDAY
WILL BE 5 DEGREES BELOW GFS MOS...10 DEGREES BELOW GUIDANCE ON
WEDNESDAY.

&&

.FIRE WEATHER...
TODAY THE RELATIVE HUMIDITIES WILL FALL INTO THE MID AND UPPER TEENS.
WITH 20-FOOT WINDS NORTH TO NORTHEAST AT 15 TO 20 MPH. THIS MEETS
OUR RED FLAG WARNING THRESHOLDS...THUS WE WILL WILL ISSUE A RED FLAG
WARNING. THE WARNING AREA WILL BE EAST OF A LINE FROM CATARINA TO
LEAKEY TO FREDERICKSBURG TO LAMPASAS. 20-FOOT WINDS WILL DIMINISH
ON FRIDAY...HOWEVER AFTERNOON RELATIVE HUMIDITIES WILL STILL FALL
BELOW 20 PERCENT. THE DRY AIRMASS WILL PERSIST THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  47  75  43  79 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  77  40  74  34  78 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     80  41  76  37  79 /   0   0   0   0   0
BURNET MUNI AIRPORT            75  41  73  40  78 /   0   0   0   0   0
DEL RIO INTL AIRPORT           81  46  76  44  79 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        75  42  74  42  78 /   0   0   0   0   0
HONDO MUNI AIRPORT             82  37  78  34  78 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        80  41  76  37  79 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   78  43  74  39  77 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       79  43  76  40  79 /   0   0   0   0   0
STINSON MUNI AIRPORT           81  47  78  37  79 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...
MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON...ZAVALA.

&&

13/11
Hazardous weather outlook, Oct 27, 1:28 PM CDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
128 PM CDT WED OCT 27 2010

TXZ171>173-183>194-202>209-217>225-228-281200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
128 PM CDT WED OCT 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO AND THREE...THURSDAY AND FRIDAY...
DRY GUSTY NORTHERLY WINDS BEHIND A STRONG COLD FRONT ON THURSDAY
WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
LATE THURSDAY MORNING INTO THE AFTERNOON. HUMIDITIES WILL FALL
INTO THE TEENS MOST AREAS. THE GUSTY WINDS AND LOW HUMIDITIES COULD
PROMOTE THE AGGRESSIVE SPREAD OF FIRE...ESPECIALLY IN AREAS WHERE
DRY GRASSES EXIST.

WINDS WILL SUBSIDE THURSDAY EVENING...AND WITH CLEAR SKIES...
TEMPERATURES WILL FALL RAPIDLY IN THE COOL DRY AIR. THE COLDEST
TEMPERATURES OF THE SEASON CAN BE EXPECTED LATE THURSDAY NIGHT
INTO FRIDAY MORNING. LOW TEMPERATURES WILL DIP INTO THE LOW TO MID
30S IN LOW LYING AREAS OF THE HILL COUNTRY. THEREFORE INTERESTS IN
THE HILL COUNTRY AREA SHOULD MAKE PREPARATIONS FOR NEAR FREEZING
TEMPERATURES THURSDAY NIGHT.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.